Missouri, 2019Damaging Wind in Missouri, August 26, 2019
August 26, 2019 · NWS EAX · 1 event in 1 county or zone
Strong thunderstorms formed on the Kansas side of the KC metro, and moved into Jackson County where an isolated strong wind gust brought down some tree branches near Greenwood.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms formed on the Kansas side of the KC metro, and moved into Jackson County where an isolated strong wind gust brought down some tree branches near Greenwood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 26, 9:35 PM CST, 58 minutes earlier.
Area forecast discussion, Aug 26, 9:35 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1035 PM CDT Mon Aug 26 2019
.Discussion...
Issued at 241 PM CDT MON AUG 26 2019
The morning/early afternoon thunderstorms that moved through eastern
KS and western MO have really altered the environment for any
potential afternoon storms. With the storms still going strong south
of the forecast area, there is a substantial cirrus shield. There is
also a lower level of stratus across east central/northeast KS and
northwestern MO that, based on satellite imagery, doesn't appear to
be eroding with any haste. Lastly, the airmass has been
stabilized by the storms that went through and because the cloud
cover is lingering well into the afternoon, the chance to recover
and destabilize is becoming worse with every hour. With that said,
there is still strong upper level flow moving into the area
associated with an upper trough moving across the northern Plains.
This upper system will push a cold front through the area later
this afternoon and this evening. With the forcing associated with
the front and upper-level shortwave, we should still be able to
see scattered to maybe widespread showers and few storms develop.
But the lack of instability should keep the severe weather
chances lower and really confined to areas south of Highway 50, or
even south of the forecast area. The RAP and the HRRR, which
finally started to resolve the MCS, show the far southern portions
of the forecast area building instability as the front moves into
that area around 23Z this afternoon. 19Z observations show very
warm temperatures and dewpoints in southeastern KS and
southwestern MO. So there isn't a great distance from weak
instability to extreme instability. A little northward advection
of this and it's in the southern portions of the forecast area,
like the RAP and the HRRR show. Given this, can't rule out a
severe storm in our far southern counties later this afternoon or
early this evening as the front is moving through.
Dry weather with cooler than normal temperatures is expected through
at least Thursday. Thunderstorm chances return Friday as a surface
boundary stalls in the area and a mid-level shortwave moves east
across KS. Those chances may linger into Saturday but by Sunday into
Monday, it looks like we are back into the cooler, drier weather
pattern prevails again.
&&
.Aviation...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1032 PM CDT MON AUG 26 2019
A cold front has pushed through the area and cleared out the area
of the MVFR ceilings. This has created clear skies with light
winds and dropping temperatures, but not dropping dewpoints. Due
to this we are going to see a few hours of fog potential over the
region before the drier dewpoints upstream in Nebraska can make
their way into the area around 09Z. I've added some MVFR
visibility to account for this with some LIFR visibility around
KSTJ as they tend to go down quickly with the warmer Missouri
River nearby. Once these drier conditions make their way into the
area things should stay VFR from there.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Discussion...CDB
Aviation...Barham
Hazardous weather outlook, Aug 26, 5:04 AM CST, 17 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
604 AM CDT Mon Aug 26 2019
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271115-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
604 AM CDT Mon Aug 26 2019
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Severe storms are expected this afternoon and evening, with
damaging winds, hail, isolated tornadoes and flash flooding all
being of concern.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Week ahead looks quiet.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Thunderstorm Wind, Jackson
- When
- August 26, 10:33 PM CST to 10:36 PM CST
- Where
- Jackson County, 2.34 mi SSE of Lake Lotawana
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.870, -94.300
Power lines were down near Greenwood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, August 26 to 30, 2019$1.4 million · EF1 · 55 events
- Excessive Heat in California, August 26 to 31, 20191 death · 6 events
- Flash Flooding and Flood in Missouri, August 26 to 27, 2019$308,000 · 1.25 in hail · 52 events
- Tornadoes and Hail in Minnesota, August 26, 2019$215,000 · EF1 · 3 events
- Flood and Hail in Nebraska, August 26, 2019$502,000 · 52 kt wind · 7 events
- Hail and Damaging Winds in Oklahoma, August 26 to 27, 2019$192,000 · 1.5 in hail · 25 events
- Flash Flooding in Missouri, August 26, 20192 injured · $100,000 · 7 events
- Heat in Texas, August 26, 20193 injured · 46 events
- Hail and Damaging Winds in Arkansas, August 26 to 27, 2019$110,000 · 65 kt wind · 14 events
- Flash Flooding in Mississippi, August 26, 2019$28,000 · 5 events
- Flash Flood and Hail in Kansas, August 26 to 27, 2019$25,000 · 1.75 in hail · 7 events
- Heat in Texas, August 26, 201921 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852444.